Texas, 2025

Dust Storm and High Wind in Texas, March 4, 2025

March 4, 2025 · NWS LUB · 25 events in 24 counties and zones

A strong storm system, which brought high winds to the western South Plains the day prior to the western South Plains and southwestern Texas Panhandle, emerged onto the High Plains bringing widespread high winds to the entire region. Wind speeds quickly rose after sunrise immediately in advance of a band of precipitation racing southeastward from the western Texas Panhandle into the northern and…

Where it happened

Every event with a place to put it; 25 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

A strong storm system, which brought high winds to the western South Plains the day prior to the western South Plains and southwestern Texas Panhandle, emerged onto the High Plains bringing widespread high winds to the entire region. Wind speeds quickly rose after sunrise immediately in advance of a band of precipitation racing southeastward from the western Texas Panhandle into the northern and central South Plains. Where temperatures were coolest, a burst of snow impacted the extreme southwestern Texas Panhandle. However, the duration of snowfall was not prolonged and with temperatures near freezing did not produce any significant accumulation. After the precipitation ended by late morning, widespread blowing dust returned to the area. Wind gusts of 60 to 70 mph were common over the entire area, with several gusts in excess of 70 mph measured in the Rolling Plains and eastern Texas Panhandle. The intense winds did cause some damage including downing trees and power lines as well as causing roof damage in Dickens (Dickens County). Thick blowing dust also contributed to a vehicle running into the ditch south of Paducah (Cottle County).

High wind gusts from the Texas Tech University West Texas mesonet network are below:

78 mph at White River Lake (Crosby County),|74 mph at Graham (Garza County),|73 mph at Guthrie (King County),|70 mph at Jayton (Kent County),|70 mph at Paducah (Cottle County),|68 mph at Childress (Childress County),|68 mph at Northfield (Motley County),|67 mph at O'Donnell (Lynn County),|67 mph at McAdoo (Dickens County),|66 mph at Spur (Dickens County),|66 mph at Post (Garza County),|65 mph at Levelland (Hockley County),|65 mph at Matador (Motley County),|64 mph at Brownfield (Terry County),|64 mph at Wolfforth (Lubbock County),|63 mph at Plains (Yoakum County),|63 mph at Morton (Cochran County),|63 mph at Memphis (Hall County),|62 mph at Anton (Hockley County),|62 mph at Aspermont (Stonewall County),|62 mph at Tulia (Swisher County),|62 mph at Slaton (Lubbock County),|62 mph at Tahoka (Lynn County),|62 mph at Lake Alan Henry (Garza County),|62 mph at New Home (Lynn County),|62 mph at Hackberry (Cottle County),|61 mph at Vigo Park (Swisher County),|61 mph at Roaring Springs (Motley County),|61 mph at Floydada (Floyd County),|61 mph at Friona (Parmer County),|61 mph at Ralls (Crosby County),|61 mph at Hart (Castro County),|60 mph at Reese Center (Lubbock County),|60 mph at New Deal (Lubbock County),|59 mph at Amherst (Lamb County),|59 mph at Silverton (Briscoe County),|59 mph at Abernathy (Hale County),|58 mph at Happy (Swisher County),|58 mph at Lubbock (Lubbock County),|58 mph at Lesley (Hall County),|58 mph at Denver City (Yoakum County).

The following high wind reports are from Automated Surface Observing Stations (ASOS) and Automated Weather Observing Stations (AWOS):

74 mph at Childress Municipal Airport (Childress County),|70 mph at Denver City Municipal Airport (Yoakum County),|69 mph at Lubbock International Airport (Lubbock County), and|68 mph at Levelland Municipal Airport (Hockley County).

Sustained high winds of 40 mph or greater were observed by the Texas Tech University West Texas mesonet sites below:

44 mph at Muleshoe (Bailey County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Mar 4, 5:29 AM CST, 26 minutes earlier. Its key messages:

  • Updated at 524 AM CST Tue Mar 4 2025
  • Dangerous high wind event today with a risk of wind gusts to 70 mph.
  • A risk of dust storm conditions will exist today.
  • Critical fire weather expected area wide today.
Area forecast discussion, Mar 4, 5:29 AM CST, 26 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
529 AM CST Tue Mar 4 2025

...New AVIATION...

.KEY MESSAGES...
Updated at 524 AM CST Tue Mar 4 2025

 - Dangerous high wind event today with a risk of wind gusts to 70
   mph.

 - A risk of dust storm conditions will exist today.

 - Critical fire weather expected area wide today.

&&

.DISCUSSION... (Tuesday through next Sunday) Issued at 234 PM CST
Mon Mar 3 2025

A potent upper level storms system is making its way through eastern
Colorado early this morning and this will provide for a notable
wind event across West Texas. By sunrise this morning, the parent
low should be centered roughly to our north over southwestern
Kansas. Given the strength of the system, we are perhaps
marginally fortunate in that a slower trajectory would likely
have yielded an even more volatile wind scenario than what we will
be dealing with already. The system should make its way up into
the Great Lakes region by mid-day Wednesday as we start to come
under the influence of gentle ridging out west and increasingly
zonal flow into Thursday. As that happens, the next weather maker
will dive south along the Pacific Coast with a complex multi-
lobed morphology noted over the northern Rockies late this week
evolving into a closed (or nearly so) low near the Four Corners by
Friday evening. Thus far, most solutions track this system
straight into the Texas Panhandle for the weekend.

In terms of sensible weather, today will probably be the least
palatable of the next seven days as a flavor of dust will abound.
Winds will ramp up later this morning and are expected to exceed
high wind criteria across most, if not all our counties. The
decision to upgrade on the evening shift yesterday continues to
look like a sound decision based on the available data. Have
elected to go with NBM95th percentile which actually remains just
a bit lower than LAMP which has been doing rather well with speeds
as of late. Traditionally, we see some variability in the
guidance late on the day before high winds events and given how
things appear with the wrapped up cyclone in WRN KS, will edge on
the higher side of guidance. There is a bit of a fly in the
ointment as guidance shows a slug of mid-level moisture being
ejected from southeastern Colorado here over the next few hours
which would yield potential for virga showers in the 15-18Z time
period. Attempting to correlate this feature, with the higher
clouds over COs, I am failing to see this shot of moisture
materializing as advertised. This moisture would be problematic on
a couple of levels. Certainly, the clouds would serve to inhibit
some degree of downward mixing of the free-flow winds above the
moist layer as well as introduce the prospect of downburst
producing virga. As such, will wait to see if this advertised
moisture around H7 manifests in a manner that would have a notable
impact and adjust the forecast accordingly. That aside, we're
still expecting a high wind day with the potential of gusts up in
the 60 to 70 mph range this afternoon. See the FIRE WX section for
more insight on the fire weather concerns.

Winds will slowly diminish this evening with much more typical
southerly winds on tap for the period Wednesday through Friday.
Scant little low and mid-level moisture is indicated until late
Friday / Saturday as the aforementioned upper level low tracks into
the area. At this point, there looks to be an opportunity of a
wintry mix under the core of the low, but let's get this windbag
system behind us before we put much diagnosis into that solution.

.AVIATION...
(12Z TAFS)
Issued at 524 AM CST Tue Mar 4 2025

Very strong west-to-northwesterly winds sustained near 35 kts
will persist at all sites through this evening. Periods of reduced
visibility due to blowing dust is also possible. VFR CIGs will
continue.

&&

.FIRE WEATHER...
Issued at 1257 AM CST Tue Mar 4 2025

Primary concern today will be winds and their associated ability to
trigger fires from downed power lines.  Based on the latest data,
the areas which may end up with some of the highest wind speeds
(perhaps up toward Childress) are also experiencing mildly lower
volatile fuel moistures.  Still, given sustained winds of 40-45 mph
and gusts as high as 70 mph, any established fire will have the
potential for rapid spread. RH values this afternoon should be
marginally better than we saw on Monday with values ranging from
15 to 25 pct.  We'll see a couple of discrete wind shifts. Early
this morning, mostly westerly winds are indicated with a shift, by
late morning, to a northwesterly direction. Then, toward sunset,
we should see a more northerly direction evolve. Some incoherent
variability may be situated INVOF a surface boundary across the
southwestern south plains where surface wind fields may become
more complex. Still, the general trend will be toward a more
northerly direction around sunset with slowly decreasing wind
speeds into the overnight hours.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
High Wind Warning until 9 PM CST this evening for TXZ021>044.

Red Flag Warning from 9 AM this morning to 7 PM CST this evening
for TXZ021>044.

&&

SHORT TERM...26
LONG TERM....26
AVIATION...19
Hazardous weather outlook, Mar 4, 1:13 AM CST, 4 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
113 AM CST Tue Mar 4 2025

TXZ021>044-050715-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
113 AM CST Tue Mar 4 2025

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains, and the far Southern Texas Panhandle.

.DAY ONE...Today and tonight.

A High Wind Warning and Red Flag Warning are in effect today for
northwest winds of 35 to 45 mph along with a few gusts to 70 mph.
Blowing dust is likely during the day with localized dust storm
conditions in the South Plains.

.DAYS TWO THROUGH SEVEN...Wednesday through Sunday.

A risk of wintry precipitation may return late Friday into Saturday.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

24 high wind, 1 dust storm. Local standard time, as filed.

High Wind, Hockley

When
March 4, 5:55 AM CST to 2:55 PM CST
Where
Hockley forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
33.608, -102.343 (the zone’s center; the record gives no point)

High Wind, Lubbock

When
March 4, 7:16 AM CST to 4:35 PM CST
Where
Lubbock forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
ASOS
Coordinates
33.610, -101.820 (the zone’s center; the record gives no point)

High Wind, Yoakum

When
March 4, 8:37 AM CST to 10:35 AM CST
Where
Yoakum forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
33.173, -102.828 (the zone’s center; the record gives no point)

High Wind, Crosby

When
March 4, 8:45 AM CST to 5:15 PM CST
Where
Crosby forecast zone
Measured
68 kt (78 mph) measured gust
Reported by
Mesonet
Coordinates
33.615, -101.300 (the zone’s center; the record gives no point)

High Wind, Garza

When
March 4, 8:56 AM CST to 3:07 PM CST
Where
Garza forecast zone
Measured
64 kt (74 mph) measured gust
Reported by
Mesonet
Coordinates
33.180, -101.298 (the zone’s center; the record gives no point)

High Wind, Dickens

When
March 4, 8:56 AM CST to 3:41 PM CST
Where
Dickens forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
33.617, -100.779 (the zone’s center; the record gives no point)

High Wind, Lynn

When
March 4, 9:21 AM CST to 1:06 PM CST
Where
Lynn forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
33.177, -101.816 (the zone’s center; the record gives no point)

High Wind, Kent

When
March 4, 9:26 AM CST to 3:25 PM CST
Where
Kent forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
33.181, -100.778 (the zone’s center; the record gives no point)

High Wind, Terry

When
March 4, 9:31 AM CST to 1:25 PM CST
Where
Terry forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
33.174, -102.335 (the zone’s center; the record gives no point)

High Wind, Motley

When
March 4, 9:43 AM CST to 4:38 PM CST
Where
Motley forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
34.074, -100.780 (the zone’s center; the record gives no point)

High Wind, Stonewall

When
March 4, 10:03 AM CST to 3:20 PM CST
Where
Stonewall forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
33.179, -100.253 (the zone’s center; the record gives no point)

High Wind, Cottle

When
March 4, 10:04 AM CST to 4:59 PM CST
Where
Cottle forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
34.078, -100.279 (the zone’s center; the record gives no point)

High Wind, King

When
March 4, 10:10 AM CST to 3:34 PM CST
Where
King forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
33.617, -100.256 (the zone’s center; the record gives no point)

High Wind, Hall

When
March 4, 10:59 AM CST to 4:34 PM CST
Where
Hall forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
34.531, -100.681 (the zone’s center; the record gives no point)

High Wind, Briscoe

When
March 4, 11:10 AM CST to 3:19 PM CST
Where
Briscoe forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
34.530, -101.209 (the zone’s center; the record gives no point)

High Wind, Floyd

When
March 4, 11:25 AM CST to 3:43 PM CST
Where
Floyd forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
34.072, -101.303 (the zone’s center; the record gives no point)

High Wind, Bailey

When
March 4, 11:31 AM CST to 1:40 PM CST
Where
Bailey forecast zone
Measured
38 kt (44 mph) measured sustained
Reported by
Mesonet
Coordinates
34.069, -102.830 (the zone’s center; the record gives no point)

High Wind, Cochran

When
March 4, 11:36 AM CST to 12:26 PM CST
Where
Cochran forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
33.604, -102.828 (the zone’s center; the record gives no point)

High Wind, Hale

When
March 4, 11:45 AM CST to 11:47 AM CST
Where
Hale forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
34.071, -101.827 (the zone’s center; the record gives no point)

High Wind, Childress

When
March 4, 11:53 AM CST to 5:50 PM CST
Where
Childress forecast zone
Measured
64 kt (74 mph) measured gust
Reported by
ASOS
Coordinates
34.529, -100.208 (the zone’s center; the record gives no point)

High Wind, Parmer

When
March 4, 11:54 AM CST to 12:04 PM CST
Where
Parmer forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
34.530, -102.784 (the zone’s center; the record gives no point)

Dust Storm, Cottle

When
March 4, 12:00 PM CST to 4:00 PM CST
Where
Cottle forecast zone
Reported by
COOP Observer
Coordinates
34.078, -100.279 (the zone’s center; the record gives no point)

High Wind, Castro

When
March 4, 1:35 PM CST to 1:37 PM CST
Where
Castro forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
34.530, -102.262 (the zone’s center; the record gives no point)

High Wind, Swisher

When
March 4, 1:47 PM CST to 3:49 PM CST
Where
Swisher forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
34.530, -101.735 (the zone’s center; the record gives no point)

High Wind, Lamb

When
March 4, 2:30 PM CST
Where
Lamb forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
34.069, -102.352 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2025Every state in 2025This day in weather historyWarnings in Texas, March 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1230589, 1230594, 1230586, 1230596, 1230595, 1230602, 1230593, 1230603, 1230587, 1230601, 1230605, 1230608, 1230606, 1230599, 1230598, 1230597, 1230583, 1230585, 1230592, 1230600, 1230584, 1230783, 1230588, 1230591, 1230590.